Minnesota, 2024Damaging Winds in Minnesota, June 17, 2024
June 17, 2024 · NWS FSD · 4 events in 2 counties and zones
Thunderstorms erupted late evening on June 16 along a slightly elevated boundary with 2500-3500 J/kg MUCAPE and 30-35 knots of deep-layer effective shear. Initial storms quickly became widespread along the boundary from south central to east central South Dakota and evolved into a large bow echo, which moved through southwest Minnesota and northwest Iowa with numerous reports of damaging winds…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $4,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms erupted late evening on June 16 along a slightly elevated boundary with 2500-3500 J/kg MUCAPE and 30-35 knots of deep-layer effective shear. Initial storms quickly became widespread along the boundary from south central to east central South Dakota and evolved into a large bow echo, which moved through southwest Minnesota and northwest Iowa with numerous reports of damaging winds mainly along and south of Interstate 90.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 10:32 PM CST, 2 hours 17 minutes earlier. Its key messages:
- Potential for a higher end severe weather risk tonight into Monday across the CWA. Elevated supercells supporting large hail to around baseball size will be very possible, with a smaller wind risk. Best chances near and north of I-90.
- An increased risk for heavy rain and potentially flash flooding will also be present late tonight into Monday. Increased confidence that the heaviest rain will be near and north of I-90 towards highway 14.
- Low confidence on Monday afternoon and evening but another environment may develop which would support elevated supercells and large hail.
- Very unsettled pattern through most of next week. Ensemble guidance through the week suggests nearly a 50% probability for as much as 4" of rain through next weekend. Flooding concerns definitely grow during this time given expected pattern.
Area forecast discussion, Jun 16, 10:32 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1132 PM CDT Sun Jun 16 2024
.KEY MESSAGES...
- Potential for a higher end severe weather risk tonight into
Monday across the CWA. Elevated supercells supporting large
hail to around baseball size will be very possible, with a
smaller wind risk. Best chances near and north of I-90.
- An increased risk for heavy rain and potentially flash
flooding will also be present late tonight into Monday.
Increased confidence that the heaviest rain will be near and
north of I-90 towards highway 14.
- Low confidence on Monday afternoon and evening but another environment
may develop which would support elevated supercells and large
hail.
- Very unsettled pattern through most of next week. Ensemble guidance
through the week suggests nearly a 50% probability for as
much as 4" of rain through next weekend. Flooding concerns
definitely grow during this time given expected pattern.
&&
.DISCUSSION...
Issued at 159 PM CDT Sun Jun 16 2024
By late this afternoon and this evening the low level front
should be near the Missouri River into parts of northwest IA
with the front around 850mb closer to somewhere between the Mo
River and I-90. Model soundings still pretty bullish with
capping of the lower levels, suggesting that any forcing or
parcel ascent below about 850mb will not produce any convection.
The models do have a very weak wave in northeast CO this
morning that moves towards northwest IA by early evening. A few
models try to produce some scattered convection but this seems
very unlikely. Some backing of the low level winds does try to
occur from about 6-8pm, but appears to be more focused
southwest of the area and motion northeast would be slow. The
nam seems too aggressive with moisture around 850mb late
afternoon and early evening which might be why the cap weakens
and some convection develops. Most other models do not have this
and given the latest 850mb analysis the better advection of the
deeper moisture will come later when the main wave ejects onto
the Plains.
Once this wave moves onto the Plains this evening forcing
across the boundary increases significantly and convection
should rapidly develop between about 3z and 6z. The latest HRRR
and Rap showing about 2500- 3000 J/kg CAPE and moderate shear
which will support scattered supercells with the main threat
being large hail, possibly around baseball size. With the deep
stable layer in the low levels tornadoes and wind will be much
lower threats. Model soundings still very consistent in
suggesting that lift from around 800 mb will see the least
amount of convective inhibition which makes that amount of
instability all the more impressive. The models are in good
agreement on the 800 mb front being roughly from Gregory SD to
Flandreau SD to Marshall MN from about 3-6z. The location of
this boundary will be something to watch through the evening in
case it slides a little farther south this afternoon. Once
development takes place supercell motion would likely be east
northeast with some potential to build southward into the lower
level forcing as deeper moisture and increased instability work
into the area.
The other concern with this set up will be heavy rain. The upper
level flow is still expected to be normal to the low and mid level
boundary and with the upper level wave slow to move northeast
backing of the mid level winds remains in place through at least mid
day Monday which will likely support continuous development through
Monday into Monday night. Latest models indicating a very good
chance for 2-4 inches of rain north of I-90 from around De Smet then
into southwest MN.
Really tough to say for sure what will happen from later Monday
afternoon into Monday night as tonight and Monday mornings activity
will dictate the environment a bit, but given the strength of the
wave will not be relying on only instability to get storms going
again. By Monday afternoon and Monday night an environment capable
of strong elevated supercells may exist once again and another round
of severe weather and heavy rain will exist. Once again the
environment would be most supportive north of I-90 and possibly west
of I-29. Some upper level ridging should keep northwest IA,
northeast NE and far southeast SD with very small chances for
thunderstorms Monday mid afternoon into Monday night.
Upper level troughing to the northwest begins to shift east Monday
night into Tuesday and will likely bring renewed chances for showers
and thunderstorms into Tuesday night with severe weather again
possible. The better chances will be east of the James and likely
east of I-29.
This system passes and cooler and less unstable air settles in, but
for now that does not look like the end of rain and thunderstorms.
The right entrance region of the upper level jet lifts northeast and
once again enhances low to mid level flow, bringing additional lift
and moisture into the area and thus more rain and thunderstorms. A
lot between now and then but right now this not does not look like
as big of a severe threat, but with the rain possible near and east
of I-29 again flooding concerns will begin to grow.
Thursday into Sunday will see continued chances for showers and
thunderstorms with mostly westerly flow aloft which brings in
occasional weak waves. Temperatures should be seasonally warm most
days.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1127 PM CDT Sun Jun 16 2024
Storms have developed as of 17.04z from just north of KFSD
stretching southwest into northwestern NE. Expect storms to
continue developing and slowly moving northeast through the
overnight hours. Large hail and heavy rainfall are possible.
Expect MVFR and lower conditions with any storms. MVFR to
possibly IFR stratus expected tomorrow with additional rounds of
showers and storms through the period. Lower confidence in
convective timing after daybreak Monday. Winds shift to more
southerly through the period with gusts up to 30 knots. Could
see some low level winds shear area wide after sunset Monday
(18.01-02z) but given the expected gusts have omitted for now.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...08
AVIATION...SG
Hazardous weather outlook, Jun 16, 2:58 AM CST, 21 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
358 AM CDT Sun Jun 16 2024
IAZ020>022-031-032-NEZ013-014-SDZ071-171000-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union-
358 AM CDT Sun Jun 16 2024
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...Today and Tonight
A front focused along Highway 20 may be a focus point for isolated
to scattered thunderstorms late Sunday afternoon and evening. If
storms can develop, they will pose a risk of golf ball size hail
and 60 mph winds.
Additional thunderstorms are expected to develop after dark and
into Monday morning, though some uncertainty remains on the exact
location of development. Any storm overnight will be capable of
producing 2 inch diameter hail and very heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Friday.
Isolated thunderstorms may be possible late Monday afternoon, and
a strong storm could be possible before activity moves northward
overnight.
A very active weather pattern is likely through the next week,
with several chances for thunderstorms capable of marginal severe
weather and locally heavy rainfall. One slightly higher risk for
severe storms may develop Tuesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening through early Monday
morning.
IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
050-052>070-171000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-
358 AM CDT Sun Jun 16 2024
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Thunderstorms are expected late Sunday evening into Monday
morning. Scattered strong to severe storms are possible, with
the greatest risks of large hail up to and greater than 2 inches
in diameter and 60 mph winds. Additionally, slow moving storms
could produce locally heavy rainfall of 2 to 4 inches which could
lead to flooding or brief flash flooding. There remains some
uncertainty on where storms may develop.
.DAYS TWO THROUGH SEVEN...Monday through Friday.
Thunderstorms are expected to continue through at least early
Monday afternoon. While some storms could still produce hail up to
golf ball size, the greatest risk will come from locally heavy
rain and potential flooding.
Additional thunderstorms may begin to develop late Monday
afternoon and Monday evening, with the greatest focus for storms
west of the James River. Golf ball size hail and 60 mph winds may
be possible in this activity.
A very active weather pattern is likely through the next week,
with several chances for thunderstorms capable of marginal severe
weather and locally heavy rainfall. One slightly higher risk for
severe storms may develop Tuesday afternoon and evening along and
east of Interstate 29.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late Sunday evening through mid-
morning Monday.
Thunderstorm Wind, Nobles
- When
- June 17, 12:49 AM CST to 12:50 AM CST
- Where
- Nobles County, 0.44 mi SSW of Ellsworth
- Measured
- 65 kt (75 mph) estimated gust
- Crop damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 43.515, -96.025
Photo was provided of some significant tree damage on the edge of Ellsworth with up to one foot diameter tree limbs snapped off. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Nobles
- When
- June 17, 1:15 AM CST to 1:22 AM CST
- Where
- Nobles County, 2.04 mi NE of Rushmore
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.640, -95.770
Thunderstorm wind gusts reached 60 mph by 0115 CST and peaked at 73 mph at 0117 CST, measured by the Minnesota Road Weather Information System site MN007 near Rushmore.
Thunderstorm Wind, Jackson
- When
- June 17, 1:45 AM CST to 1:51 AM CST
- Where
- Jackson County, 1.38 mi S of Okabena
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.710, -95.320
Thunderstorm winds damaged a cattle feeder and dented a large grain bin. Several trees were also damaged.
Thunderstorm Wind, Jackson
- When
- June 17, 1:50 AM CST to 1:56 AM CST
- Where
- Jackson County, 1.21 mi NE of Okabena
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.740, -95.300
Video was taken of multiple trees damaged by a period of damaging thunderstorm wind gusts. Most downed limbs from from 6 to 8 inches in diameter, but several were in excess of a foot in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, June 17 to 23, 20242 deaths · $23 million · 1 event
- Strong Wind in Illinois, June 17, 20241 death · 1 injured · 1 event
- Flash Flooding and Hail in Ohio, June 17 to 20, 20243 injured · $363,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Wisconsin, June 17, 2024$300,000 · EF1 · 7 events
- Wildfire in California, June 17 to 28, 2024$700,000 · 2 events
- Wildfire in Colorado, June 17 to 20, 2024$500,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 17 to 18, 2024$153,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 17, 202450 kt wind · 54 events
- Damaging Winds in Michigan, June 17, 2024$75,000 · 52 kt wind · 2 events
- Damaging Winds in New York, June 17, 2024$31,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in Wisconsin, June 17, 2024$55,000 · 1.5 in hail · 5 events
- Damaging Winds in Indiana, June 17, 2024$54,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198876, 1195835, 1195837, 1195836.